Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 276, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 5, 2004, 12:06 AM CDT for Boone County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2004, 12:06 AM CDT (05:06 UTC)
- Expired
- Jul 5, 2004, 12:45 AM CDT
- In force
- 39 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Boone County, NE
The radar
The Omaha radar (KOAX), 148 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 7:25 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1889 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1675 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:00 PM CDT, 9 hours 6 minutes earlier.
Area forecast discussion, Jul 4, 3:00 PM CDT, 9 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 300 PM CDT SUN JUL 4 2004 .DISCUSSION... THUNDERSTORMS REMAIN MAIN WEATHER CHALLENGE...FIRST TIMING/COVERAGE THIS EVENING/OVERNIGHT...STRENGTH AND HOW THEY WL AFFECT TEMPS ON MONDAY...HOW TO HANDLE POTENTIAL WARM ADVCTN REGIME IN NWRLY UPR FLOW MIDWEEK AND THEN FINALLY A STRONGER UPR TROF/FRONT LATE IN FCST PD. SHORT TERM...SVRL POSSIBLE SCENARIOS SETTING UP WHICH WL PROBABLY BRING A LTL MORE WDSPREAD CONVECTION TO CWA TNGT THAN EARLIER THOUGHT. FIRST....IS A CONTD SWD DVLPMENT ALONG CDFNT PUSHING TWD NERN NEBRASKA/NWRN IA AS BOUNDARY IS MOVING INTO AN INSTABILITY AXIS. THIS ACTIVITY COULD JOIN UP WITH WRN HIGH PLAINS TSTMS DVLPG ACRS NWRN NEBRASKA/SWRN SD IN UPSLOPE FLOW WHICH WERE AIDED BY A DECENT UPR TROF. EVEN IF THE ACTIVITY OVR SWRN MN/SERN SD DOESNT DVLP SSW INTO NCNTRL NEBR CU FIELD...ACTIVITY THAT DVLPS WRN NEBR/SWRN SD WL PRBLY MOV ACRS STATE OVERNIGHT FED BY LOW LVL THETA E ADVCTN AS WNDS FM SFC TO 850 MB TURN SELY. HOWEVER... THAT INFLOW AND THETA E ADVCTN IS SOMEWHAT WEAK OR DISJOINTED OVR ERN NEBR SO WONT SPREAD LIKELY POPS TOO FAR SEWD. FINALLY OTHER CONVECTION COULD DVLP VCNTY SERN NEBR LATE TNGT AS OLD OUTFLOW BOUNDARY THAT HAS PUSHED S OF STATE ATTEMPTS TO LIFT N AS SSE FLOW DVLPS. THAT MAY TAKE UNTIL CLOSER TO MORNING WITH ANY OF THAT ACTIVITY POSSIBLY MERGING WITH A SEWD DROPG MCS. NEEDLESS TO SAY BOOSTED ALL POPS TNGT BUT LMTD LIKELY TO WCNTRL/NWRN ZONES CLOSEST TO EITHER FROPA EARLY THIS EVENING OR TO HIGH PLAINS CONVECTION. SOME FLOODING PSBL NERN NEBR TNGT INTO MON AS FLOOD INDICES WERE LOW...BUT FELT AREA WAS SMALL ENOUGH AND CONFIDENCE LOW ENOUGH NOT TO ISSUE A FLOOD WATCH ATTM. AIRMASS NCNTRL/NWRN NEBR STILL SOMEWHAT DRY SO A COLD POOL COULD DVLP SIMILAR TO YDA WITH ACTIVITY WHICH COULD DROP LOWS TWD OR EVEN BELOW COOLER NGM AND LOWERED. MONDAY REMAINS COMPLICATED BY RESIDUAL CLOUDS/MORNING CONVECTION. THIS COULD LIMIT NOT ONLY TEMPERATURES BUT STRENGTH OF AFTN TSTMS. IF ETA/GFS ARE CORRECT IN BRINGING A MCV TYPE VORT MAX INTO SERN NEBR BY MIDDAY...SHOWERS/TSTMS AND CLOUDS COULD BE AS WIDESPREAD EARLY AS LATER IN THE DAY WITH A PSBL LOWER CHC OF SEVERE WEATHER IN THE AFTN/EVENING. HOWEVER...A RATHER VIGOROUS UPR TROF IS FCST TO REMAIN TO OUR NW AT 18Z SO CONTD HIGH POPS INTO LATE EVENING HOURS W/SOME RISK OF SEVERE. DID INCREASE MORNING POPS SOME AND TRIMMED BACK TEMPS N A DEG OR TWO. ADJUSTED MON NIGHT TO REFLECT AN APPARENT HIGHER PCPN PROBABILITY BFR 06Z...SPCLY WRN ZONES...AND ALSO ADDED A SLIGHT CHC OF SHOWERS NERN ZONES TUE CLOSE TO AN UNSEASONABLY COOL UPR TROF THAT WILL BE PASSING JUST TO OUR NE. AS THAT TROF PASSES SEVERAL DAYS OF WARM ADVCTN SPREAD ACRS PLAINS AS AN UPR RIDGE BUILDS AHEAD OF YET ANOTHER UPR TROF. ETA IS QUITE BULLISH IN DVLPG QPF IN ISENTROPIC UPGLIDE LATE TUE NIGHT THRU MIDDAY WED. EVEN GFS DVLPD A LTL INCREASE IN MOISTURE CNTRL NEBR WITH THIS LIFT...BUT NO QPF. DECIDED TO INCREASE CLOUD GRIDS A LTL BECAUSE OF THE WARM ADVCTN BUT WL WAIT FOR A LITTLE MORE CONTINUITY IN QPF FCSTS BEFORE ADDING PCPN THEN. THE CLOUDS COULD LIMIT THE WARMUP ON WED SO DIDNT INCREASE HIGHS THEN. 06Z GFS AND LATEST OPERATIONAL ECMWF SUPPORTED A WARMER SOLUTION MOST ZONES ON THU AND BUMPED TO MEX NUMBERS OR A LTL HIGHER. 12Z GFS BACKED OFF SOMEWHAT AND THIS WL HAVE TO BE WATCHED. A SIMILAR SOLUTION REMAINED BTWN 06Z/12Z GFS AND ECMWF WITH NEXT UPR TROF AND FRONT DROPPING INTO CWA LATER FRI INTO SAT. INCREASED POPS DURING THAT TIME. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && CHERMOK
Hazardous weather outlook, Jul 4, 5:45 PM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 545 PM CDT SUN JUL 4 2004 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-051100- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 545 PM CDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND MONDAY THERE IS A CHANCE FOR SEVERE THUNDERSTORMS LATE TONIGHT ACROSS THE AREA. THERE IS A CONTINUED CHANCE OF DAMAGING WINDS AND LARGE HAIL ON MONDAY AFTERNOON. THE PRIMARY HAZARDS APPEAR TO BE DAMAGING WINDS AND LARGE HAIL. A COLD FRONT OVER SOUTHER SOUTH DAKOTA WILL SLOWLY MOVE SOUTHWARD WHERE SOME SEVERE STORMS MAY DEVELOP. IN ADDITION AN UPPER LEVEL LOW PRESSURE SYSTEM MOVING ACROSS THE AREA TONIGHT AND MONDAY IS EXPECTED TO BRING SEVERAL WAVES OF SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE ALSO POSSIBLE ACROSS THE REGION MONDAY NIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE NORTH ON FRIDAY. THERE IS A BETTER CHANCE OF STORMS ON SATURDAY ACROSS THE AREA. AT THIS TIME IT IS UNCERTAIN WHETHER THESE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT AND MONDAY. SMITH
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 12:30 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Saline | 60 min |
| Jul 5, 6:57 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 48 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.